Alert archive / Utah / Red Flag Warnings in 2020
Red Flag Warning 26, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 8, 2020, 2:29 PM MDT for 8 counties in Utah. It took effect at Aug 9, 2020, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2020, 2:29 PM MDT (20:29 UTC)
- In effect from
- Aug 9, 2020, 12:00 PM MDT
- Expired
- Aug 10, 2020, 9:00 PM MDT
- In force
- 33 hr
- Issued by
- NWS Salt Lake City, UT
Counties Cache County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 84 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3828 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885 WWUS85 KSLC 082029 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 229 PM MDT Sat Aug 8 2020 UTZ479-090600- /O.NEW.KSLC.FW.W.0026.200809T1800Z-200810T0200Z/ Wasatch Mountains- 229 PM MDT Sat Aug 8 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 8 PM MDT Sunday. * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
6 follow-up statements
361 WWUS85 KSLC 090420 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 1020 PM MDT Sat Aug 8 2020 UTZ479-091100- /O.CON.KSLC.FW.W.0026.200809T1800Z-200810T0200Z/ Wasatch Mountains- 1020 PM MDT Sat Aug 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
480 WWUS85 KSLC 090903 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 303 AM MDT Sun Aug 9 2020 UTZ479-092200- /O.CON.KSLC.FW.W.0026.200809T1800Z-200810T0200Z/ Wasatch Mountains- 303 AM MDT Sun Aug 9 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
110 WWUS85 KSLC 092037 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 237 PM MDT Sun Aug 9 2020 UTZ479-100600- /O.EXT.KSLC.FW.W.0026.000000T0000Z-200811T0300Z/ Wasatch Mountains- 237 PM MDT Sun Aug 9 2020 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
270 WWUS85 KSLC 100418 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 1018 PM MDT Sun Aug 9 2020 UTZ479-101100- /O.CON.KSLC.FW.W.0026.000000T0000Z-200811T0300Z/ Wasatch Mountains- 1018 PM MDT Sun Aug 9 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
042 WWUS85 KSLC 100921 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 321 AM MDT Mon Aug 10 2020 UTZ479-102215- /O.CON.KSLC.FW.W.0026.000000T0000Z-200811T0300Z/ Wasatch Mountains- 321 AM MDT Mon Aug 10 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ495-496-498-102215- /O.NEW.KSLC.FW.A.0015.200811T1800Z-200812T0300Z/ Color Country West Desert-Color Country Mountains-Grand Staircase- 321 AM MDT Mon Aug 10 2020 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 495...496 AND 498... The National Weather Service in Salt Lake City has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Tuesday afternoon through Tuesday evening. * AFFECTED AREA...Fire Weather Zone 495 Color Country West Desert...Fire Weather Zone 496 Color Country Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Critical fire weather conditions are possible. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that there is a potential for critical fire weather conditions. Continue to monitor for the latest forecasts and for possible Red Flag Warnings. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
781 WWUS85 KSLC 102014 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 214 PM MDT Mon Aug 10 2020 UTZ495-496-498-111200- /O.UPG.KSLC.FW.A.0015.200811T1800Z-200812T0300Z/ /O.NEW.KSLC.FW.W.0027.200811T1800Z-200812T0300Z/ Color Country West Desert-Color Country Mountains-Grand Staircase- 214 PM MDT Mon Aug 10 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 495... 496 AND 498... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 9 PM MDT Tuesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 495 Color Country West Desert...Fire Weather Zone 496 Color Country Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Critical fire weather conditions are possible. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ479-110300- /O.CON.KSLC.FW.W.0026.000000T0000Z-200811T0300Z/ Wasatch Mountains- 214 PM MDT Mon Aug 10 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 8, 10:28 AM MDT, 4 hours 1 minute earlier.
Area forecast discussion, Aug 8, 10:28 AM MDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1028 AM MDT Sat Aug 8 2020
.SYNOPSIS...High pressure will maintain a dry pattern with
seasonal temperatures across the region.
&&
.DISCUSSION...Another typical August day across Utah, with little
support for the development of a monsoon pattern in sight. It will
continue to stay dry through the next several days.
Broad ridging remains in place across the southern Plains and
Desert Southwest with an active northern stream across the
northern tier states of the West. Very dry southwest flow remains
across Utah in response to the location of the longwave trough.
Expect another day with temperatures largely near normal across
Utah.
Updated sky grids a bit to better match current conditions near
the Utah/Idaho border. Otherwise, current forecast is on track and
no additional updates are anticipated.
&&
.AVIATION...Operational weather concerns are expected to remain
minimal at the KSLC terminal through the valid TAF period.
Southeasterly winds currently in place are expected to switch to the
northwest between 19-20z. VFR conditions will be maintained.
&&
.FIRE WEATHER...A generally light southwesterly flow aloft will
remain in place through much of the next week, turning westerly
across northern Utah at times. This will maintain a dry airmass
over the area, with a few high-based showers producing little to
no measurable rain, although brief gusty microburst winds will be
possible even with weak showers. Isolated sites across the Wasatch
Range may see critical fire weather conditions due to gusty winds
and low humidities this afternoon and again tomorrow afternoon.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...Fire Weather Watch from Sunday afternoon to Sunday evening
for WYZ277.
&&
Kruse/Merrill/Cheng
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpNearby
Red Flag Warnings in Utah, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.